Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

  • Symposien Care Of The Post-Operative Surgical Patient Symposium Held On September 8–9, 1983 In Edinburgh
  • Published:

The early diagnosis of impending coagulopathies following surgery and multiple trauma

  • 14 Accesses

  • 6 Citations

Summary

Blood coagulation problems, either disseminated intravascular coagulation (DIC) or adult respiratory distress syndrome (ARDS) are frequent complications during the recovery of the polytraumatized surgical patient or accident victims. The key to their successful control lies in prompt recognition and aggressive treatment of the disease as soon as it appears. Unfortunately their onset is not usually well defined clinically and success in handling usually depends upon clinical expertise in recognising “high risk” situations coupled with measurements in the haematological laboratory of changes in plasma coagulation factors.

It is suggested in this communication that a relatively simple examination of plasma complement profiles in the high risk, intensive care patient, may not only provide early warning of the onset of a coagulopathy but also distinguish the type. Simple tests are described, based on the assessment of plasma complement C5 levels, which have a high predictive value for the onset of ARDS, a disease with few early clinical manifestations and notably lacking in early changes in haematological parameters.

In prospective trials complement tests correctly identified 18 patients who later developed ARDS but were no more effective than haematological tests in the identification of 24 patients who subsequently developed DIC.

This is a preview of subscription content, log in to check access.

Abbreviations

ARDS:

adult respiratory distress syndrome

DIC:

disseminated intravascular clotting

References

  1. Arroyave CM, Bhat KN, Crown R (1976) Activation of the alternative pathway of the complement system by radiographic contrast media. J Immunol 117:1866–1869

  2. Bodlander FMS (1975) Deaths associated with anaesthesia. Brit J Anaesth 47:36–40

  3. Boggis CRM, Greeve R (1983) Adult repsiratory distress syndrome. Brit J Hosp Med 29:167–174

  4. Collett BJ, Abdullah NB, Vergani D, Ware RJ (1983) Complement activation during cardiopulmonary bypass. Brit J Anaesth 55:914P

  5. Fahey JL, McKelvey EM (1965) Quantitative determination of serum immunoglobulins in antibody-agar plates. J Immunol 94:84–90

  6. Hall R, Malia RG (1984) Medical laboratory haematology. Butterworths, London

  7. Hammerschmidt DE, Weaver LJ, Hudson LD, Craddock PR, Jacob HS (1980) Association of complement activation and elevated plasma-C5a with adult respiratory distress syndrome. Lancet 1:947–949

  8. Mancini G, Carbonara AO, Heremans JE (1965) Immunochemical quantitation of antigens by single radial immunodiffusion. Immunochem 2:235–254

  9. Preston FE (1979) Haematological problems associated with shock. Brit J Hosp Med 21:232–245

  10. Preston FE (1982) Haematological changes associated with anaesthesia and surgical shock. In: Watkins J, Salo M (eds) Trauma, stress and immunity in anaesthesia and surgery. Butterworths, London, pp 144–157

  11. Thompson RA (1977) Techniques in clinical immunology. Blackwell Scientific, Oxford London Edinburgh Melbourne

  12. Watkins J (1981) Mechanisms and factors predisposing towards adverse response to intravenous anaethetic substances. In: Thornton JA (ed) Adverse reactions of anaesthetic drugs. Elsevier/North Holland, Amsterdam Oxford New York, pp 137–167

  13. Watkins J (1982a) Hypersensitivity response to drugs and plasma substitutes used in anaesthesia and surgery. In: Watkins J, Salo M (eds) Trauma, stress and immunity in anaesthesia and surgery. Butterworths, London, pp 254–291

  14. Watkins J (1982b) Evaluation pratique de l'implication du complément au cours de réaction anaphylactoides. Ann Fr Anesth Réanim 1:279–284

  15. Watkins J (1984) Allergic and pseudo-allergic mechanisms in anaesthesia. In: Sage DJ (ed) Anaphylactoid reactions in anesthesia. International Anesthesiology Clinics, Little, Brown and Co, Boston (in press)

  16. Williams BD (1979) The complement system. Brit J Anaesth 51:7–11

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Watkins, J., Wild, G. The early diagnosis of impending coagulopathies following surgery and multiple trauma. Klin Wochenschr 63, 1019–1027 (1985). https://doi.org/10.1007/BF01737639

Download citation

Key words

  • DIC (disseminated intravascular clotting)
  • ARDS (adult respiratory distress syndrome)
  • Complement
  • Anaphylatoxin C5a
  • Operation
  • Multiple trauma